Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 113, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Aug 18, 2001, 5:37 PM CDT for Jefferson County, Illinois. It was in force for 53 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 5:37 PM CDT (22:37 UTC)
- Expired
- Aug 18, 2001, 6:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:44 PM CDT | Hail 1.5 | Richview, IL | |
| Aug 18, 5:55 PM CDT | Hail 1.75 | Waltonville, IL | Golf-ball size hail occurred in and near Waltonville in association with a severe supercell thunderstorm. |
| Aug 18, 5:55 PM CDT | Thunderstorm Wind 65 E | Waltonville, IL | A supercell thunderstorm tracked east-southeast across southern Jefferson County. The greatest concentration of sporadic wind damage was oriented in a 4-mile long swath through Waltonville. Several large trees and tree limbs were downed. Two barns and one car |
| Aug 18, 6:02 PM CDT | Tornado F0 | Waltonville, IL | A supercell thunderstorm tracked east-southeast across southern Jefferson County. The storm produced a weak tornado that lasted for less than a minute. Evidence of the tornado consisted of damage to a corn field, strong rotation depicted on doppler radar, and |
| Aug 18, 6:23 PM CDT | Hail 1 | Ina, IL | Quarter-size hail fell at the Ina exit of Interstate 57. This large hail was the last in a series of severe weather occurrences associated with a supercell thunderstorm that crossed southern Jefferson County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
145
WUUS53 KPAH 182238
SVRPAH
ILC081-182330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT SAT AUG 18 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 630 PM CDT
* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF WOODLAWN...MOVING EAST AT
30 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WOODLAWN
MOUNT VERNON
WALTONVILLE
SCHELLER
THIS STORM HAS A HISTORY OF GOLFBALL SIZE HAIL IN WASHINGTON COUNTY. MOVE
INTO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3849 8921 3821 8915 3814 8916 3813 8879
3846 8880What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:20 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 1:20 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 120 PM CDT SAT AUG 18 2001 MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING. THEREAFTER...A DRY WEEK IS SHAPING UP FOR THE FORECAST AREA. LATEST 18Z SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTHERN WISCONSIN WITH ANOTHER LOW DEVELOPING IN NORTHWEST ILLINOIS. FROM THE SECOND LOW...A WARM FRONT WAS EVIDENT ACROSS CENTRAL ILLINOIS AND INDIANA...WITH A COLD FRONT TRAILING SOUTHWEST ACROSS MISSOURI AND SOUTHEAST KANSAS. 12Z UPPER AIR ANALYSIS HAD A 564MB LOW OVER WESTERN WISCONSIN AND ASSOCIATED 50 KNOT JET DIVING SOUTHEAST ACROSS THE UPPER MIDWEST. AT MIDDAY...MOST OF THE FORECAST AREA WAS BASKING IN PLENTY OF SUNSHINE. THIS HAS HELPED TO BOOST TEMPERATURES INTO THE LOWER AND MIDDLE 80S...WITH MSAS LI/S OF -7 TO -9 OVER MUCH OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. THROUGH THE REST OF THE AFTERNOON...THE AIR MASS WILL CONTINUE TO DESTABILIZE. THIS COMBINED WITH INCREASING SHEAR AHEAD OF THE APPROACHING SHORTWAVE SHOULD GIVE THE REGION A ROUND OF STRONG AND SEVERE THUNDERSTORMS...NAMELY LATE THIS AFTERNOON AND THIS EVENING. BY MIDNIGHT...THE SURFACE COLD FRONT IS FORECAST TO STRETCH ACROSS SOUTHWEST INDIANA AND WESTERN KENTUCKY...WITH ANY LINGERING CONVECTION FROM THERE ON EASTWARD. SUNDAY LOOKS PARTLY SUNNY AS LOW-LEVEL MOISTURE LINGERS BEHIND THE DEPARTING LOW. FOR THE REST OF THE WEEK...MRF STILL TAKES THE RIDGE CURRENTLY OVER THE WESTERN U.S. AND SHIFTS IT EAST. SO A DRY WEEK IS EXPECTED WITH A MODERATION TO NEAR OR JUST ABOVE SEASONAL NORMS BY THE MIDDLE PART OF THE WEEK. DESPITE THE LATEST MRF RUN...WILL KEEP THE LATE WEEK PERIOD PARTLY CLOUDY BUT DRY SINCE THE EVENTUAL TRACK OF CHANTAL REMAINS UNCERTAIN AND IS SEVERAL DAYS OUT. MOS OUTPUT FROM BOTH NGM/AVN LOOK REASONABLE AND COMPARE FAVORABLY WELL...SO WILL FOLLOW CLOSELY. THE ONLY EXCEPTION TO THIS WOULD BE POPS FOR THIS EVENING...WHICH APPEAR TO BE UNDERDONE BY BOTH MODELS. FIRST-PERIOD ZONE BREAKOUT AND WORDING WILL LIKELY BE DICTATED BY WATCH BOXES IN EFFECT AT PRESS TIME. RIGHT NOW...PLAN TO EMPHASIZE SEVERE THREAT INCLUDING BOTH LARGE HAIL AND DAMAGING WINDS OVER THE ENTIRE AREA FOR THE EVENING HOURS. .PAH...NONE. RJP
In the hours before
Special weather statement, Aug 18, 12:03 PM CDT, 5 hours 34 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-181930- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY NOON CDT SAT AUG 18 2001 THIS OUTLOOK COVERS SOUTHEAST MISSOURI...WESTERN KENTUCKY...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...AND IS VALID UNTIL 600 AM SUNDAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS AFTERNOON AND EVENING...GENERALLY NORTH OF A LINE FROM CARBONDALE ILLINOIS TO EVANSVILLE INDIANA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF EXTREME SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...AND WESTERN KENTUCKY. A VIGOROUS UPPER LEVEL STORM SYSTEM OVER THE UPPER MIDWEST WILL MOVE SOUTHEAST TOWARD THE GREAT LAKES REGION TODAY AND TONIGHT. MEANWHILE...A COLD FRONT WILL MOVE SOUTHEAST ACROSS MISSOURI AND ILLINOIS TOWARD OUR REGION LATE TODAY. AHEAD OF THE COLD FRONT...THE AIRMASS WILL BECOME VERY UNSTABLE. SATELLITE SHOWS LITTLE IN THE WAY OF CLOUD COVER...WHICH WILL ALLOW FOR SIGNIFICANT DAYTIME HEATING AND DESTABILIZATION. IN ADDITION...STRONG UPPER LEVEL WINDS IN ASSOCIATION WITH THE STORM SYSTEM WILL SPREAD SOUTHEAST...INCREASING THE WIND SHEAR OVER THE AREA. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE COLD FRONT THIS AFTERNOON. THE ACTIVITY IS EXPECTED TO EVOLVE INTO A SQUALL LINE AND MOVE SOUTHEAST ACROSS THE FOUR STATE REGION DURING THE LATE DAY AND EVENING HOURS. DAMAGING WIND AND HAIL APPEAR TO BE THE MAIN THREATS. HOWEVER...THE DEGREE OF POTENTIAL INSTABILITY AND WIND SHEAR SUGGESTS THAT SUPERCELL THUNDERSTORMS ARE POSSIBLE. THIS COULD IN FACT INCREASE THE THREAT FOR ISOLATED TORNADOES. STORM MOTION IS EXPECTED TO BE EAST TO SOUTHEAST AT 35 TO 40 MPH. SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATER THIS AFTERNOON AND EVENING. CTN
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:53 PM CDT | Tornado Warning | PAH | Jefferson | 37 min |
| Aug 18, 6:17 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 43 min |
| Aug 18, 6:40 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.